"Were withdrawal symptoms ignored?"

About: Maroondah Hospital

(as a carer),

Really Maroondah? ? ? An old woman comes to you for help with a serious condition. She has been on Lyrica 600 mg daily for a number of years. Without apparently consulting the patient, her family, her GP or more appropriately her Pain Management Consultant! ! ! The Doctors cut her dose to 150mg per day! !

When she developed GI Upset, and other classic withdrawal symptoms and was in agony and confused- it seemed that not one single doctor or nurse considered the possibility that they had sent a poor old woman into severe withdrawal! ! ! Words completely fail me. No apparent consultation with anyone who knows and cares for the patient.  It would seem just your personal judgemental uneducated strike of a pen. Had medical personnel actually taken the time to check?  Any Lyrica withdrawals should be done at slow 10% per month, with strict weekly follow up. A family member rung me to say that she was still really unwell, thankfully I take my education a bit more seriously and knew immediately that she had been and was continuing to suffer severe withdrawal. Amazingly a few hours after she resumed her normal doses, instead of a confused falls risk in agony... there she stood quick as a snap. These patients may be old, medical staff, they still deserve to be treated in a professional, best evidence based practice manner. Can not believe in this day and age this lady was subjected to this... But apparently despite all clear evidence of withdrawal... it would seem that every single medical personnel attending her failed to connect the dots. Totally Disgusted

Responses

Response from Alan Lilly, Chief Executive, Eastern Health 4 years ago
Alan Lilly
Chief Executive,
Eastern Health
Submitted on 22/06/2016 at 09:53
Published on Care Opinion at 09:53


picture of Alan Lilly

Dear Best Practice,

First of all, please let me say how sorry I am to read your story and to understand the suffering that this lady experienced whilst being treated at Maroondah Hospital. I totally agree with your comments that we shouldn’t take anything for granted and we should always be discussing with patients (no matter how old) or their friends and family at times like this.

As you will understand, your story is anonymous and I do not know any of the specific details other than what I am reading on the screen right now. I can see that it would be good for us to follow-up and review this matter in more detail and let you know what we have learned from this lady’s experience. However, in order to that, I would need to know the lady’s name and when/where she attended in order to review her file. If you would consider providing these details, you can send them to me confidentially at alan.lilly@easternhealth.org.au and you can be reassured that I will review and follow-up for you as quickly as possible.

In the meantime, I will discuss with our Pharmacy Department is there is anything we can or should do to increase our working knowledge with regard to the use of Lyrica.

Thanks again for getting in touch. We really do like to act on all feedback and I hope to hear from you soon.

Kind regards, Alan Lilly

  • {{helpful}} {{helpful == 1 ? "person thinks" : "people think"}} this response is helpful

Updates, changes and questions related to this story